This information explains osteonecrosis of the jaw and answers some frequently asked questions.
What is osteonecrosis of the jaw?
Osteonecrosis of the jaw (ONJ) develops when the bone cells in your jaw break down or die.Back to top
What causes ONJ?
ONJ can be a rare, but serious side effect of certain medications that target the bone. These medications are bisphosphonates and denosumab. You may get these medications if you have:
- Multiple myeloma and other cancers
- Cancer that has spread to the bone
- Osteoporosis or osteopenia. This is a weakening of the bones that can lead to fractures.
Bisphosphonates can be given orally (by mouth) or intravenously (through a vein). Some examples of bisphosphonates are:
- Zoledronic acid (known as Zometa® for cancer treatment and as Reclast® for osteoporosis treatment)
- Pamidronate (Aredia®)
- Alendronate (Fosamax®)
- Risedronate (Actonel®)
- Ibandronate (Boniva®)
Denosumab is given by injection. Examples of denosumab include:
- Xgeva® for cancer treatment
- Prolia® for osteoporosis treatment
Both bisphosphonates and denosumab are given in higher doses and for a longer period of time to patients with cancer than to patients with osteoporosis.Back to top
What are the symptoms of ONJ?
Symptoms of ONJ can range from very mild to severe. ONJ looks like an area of exposed bone in your mouth. It can cause tooth or jaw pain and swelling in your jaw. Severe symptoms include infection in your jaw bone.
You can develop ONJ after some dental surgeries, such as getting teeth extracted (removed) or implanted. If this happens, it may take a long time for you to heal after dental surgery or you may not heal at all.Back to top
What is the treatment for ONJ?
Mild cases of ONJ may be treated with a mouth wash. There is no well-known treatment for more severe cases, but it may include antibiotics, topical gels (gels you put directly on your gums), and dental procedures.Back to top
How many people develop ONJ?
Only a small number of people who take bisphosphonates or denosumab will develop ONJ. We do not know who will develop it and who will not. Studies have shown that about 1% to 2% of people who take these medications for cancer will develop ONJ. The risk is much lower for people taking them to treat osteoporosis, less than 1%.Back to top
What increases my risk of developing ONJ?
The risk of ONJ increases the longer you are treated with bisphosphonates or denosumab. Since people who take these medications to treat cancer take them for longer periods and at higher doses than do people with osteoporosis, they are at a higher risk of developing ONJ. People with multiple myeloma also seem to have a higher risk of developing ONJ.
You also have an increased risk of developing ONJ if you have dental surgeries done while you are taking these medications.Back to top
What can I do to reduce my risk of getting ONJ?
If you start taking bisphosphonates or denosumab, it will be very important for you to keep your teeth and gums healthy. Before you start taking these medications, make sure to visit your dentist. If you need to have any major dental surgeries (such as implants or extractions), have them several months before starting these medications. Your mouth needs to be healed from any dental surgeries before you start taking these medications, which could take months, depending on the surgery.
Once you start taking bisphosphonates or denosumab, tell your dentist so that he or she will be prepared to treat you. Have regular dental checkups to prevent problems.
If you need to have dental surgery, tell your oncologist.Back to top
What should I consider when deciding whether to take bisphosphonates or denosumab?
When you are deciding if you should take these medications, it is important to consider the small risk of developing ONJ along with the benefits that these medications provide. Some of the conditions the medications prevent can be life threatening or can prevent you from doing some activities. Your doctor believes that the benefits of these medications outweigh the small risk of developing ONJ. The decision is yours to make. Discuss it with your doctor.Back to top
Call Your Doctor or Nurse if:
- You have any pain in or around your jaw